Overview of The History of Kava Safety and Side Effects
If you are wondering how to drink kava, there’s a lot to learn about and understand. There is much online information on kava safety and side effects. Below we explain the origins of prevalent online information suggesting that kava drinking leads to liver toxicity and provide an update. We explain how to take kava safely and avoid any negative side effects from drinking kava. We list “the dos and don’ts” to answer the most frequently asked questions about how to drink kava.
Kava Side Effects
Anyone researching kava for the first time will soon come across websites, blogs and articles that claim kava drinking is bad for the liver and your health – bringing into question kava safety and side effects. The origin of these claims is research that was done over 15 years ago in Switzerland and Germany. That research led to kava drinking being banned in those countries. The ban was reversed in 2015 after new research reputed the findings of the original studies. These newer studies showed that cases of liver toxicity attributed to kava actually occurred principally as a result of study participants consuming other substances known to negatively effect liver function or contaminated products made with parts of the kava plant not meant for use in drinks. For more information on kava safety and side effects, read this article.
According to the National Library of Medicine, “based upon reported cases, the estimated frequency of clinically apparent liver injury due to kava is less than 1:1,000,000 daily doses.” This is confirmation that the likelihood of negative health side effects from drinking kava is minimal.
A Long History of Drinking Kava
The long history of kava drinking would also confirm this. Kava drinking has been an integral part of cultural traditions of the Pacific Islands for over 1,000 years without any record of causing liver problems. Pacific Islanders have enjoyed the relaxing characteristics of kava root centuries and continue to do so today.
The World Health Organization’s Codex Alimentarius concludes as follows:
“Kava has had at least a 1500-year history of relatively safe use, with liver side effects never having arisen in the ethnopharmacological data. Clinical trials of kava have not revealed hepatotoxicty as a problem. This has been confirmed by further studies evaluating the toxicology of kava drink. Based on available scientific information it can be inferred that kava as a traditional beverage is safe for human consumption.”
Unfortunately, the health warnings on kava safety and side effects still dominate online and too easily scare off many individuals who could benefit from introducing kava into their lifestyle. The prevalence of comments related to the old and inaccurate research continue to overshadow the more up-to-date and positive findings from a growing body of University research.
Kava is a Herbal Supplement
Fortunately, kava is legal and categorized as an herbal supplement. This means that researchers have easy access to the herb and are encumbered by any legal restrictions. As a result, we are gaining a better understanding of how kava affects the mind and body and of the many potential healthy kava root effects and benefits. A more balanced representation of the effects of kava is emerging. There are many beneficial effects of kava as a herbal supplement compared to any limited potential negative side effects.
That said, there are some ‘dos and don’ts’ related to how to drink kava that we recommend you adhere to for kava safety. We list these below.
Kava Safety – Guidelines for How to Take Kava
Drink Noble kava ONLY that has been purchased from a trusted vendor known for testing their kava to ensure no adulteration of their product with Tudei kava varieties. Learn more about Noble vs Tudei kava here.
Drink kava on an empty stomach
Kava is ALWAYS most effective on an empty or near empty stomach. Many people will not feel the effects of kava if consumed close after a large meal. It’s recommended to drink kava 3-4 hours after eating. A small amount of people will feel slight nausea when drinking kava on a totally empty stomach and prefer to eat a piece of fruit or small snack before or after their first shell to eliminate this.
Stop drinking kava if you start to feel nauseous
If you start to feel dizzy or nauseous when drinking kava, it’s likely kava’s way of telling you that you’ve had enough to drink for the night!
- Do not drink or mix kava and alcohol together.
- Do not drink kava if you are taking any other substances or products that depress mental function or if you are taking antipsychotic or anti-anxiety drugs.
- Do not drink kava and drive.
- Do not consume kava when pregnant.
- Do not drink kava if you have or have had previously problems with your liver.
- We would also recommend that those suffering from Parkinson’s disease avoid the consumption of kava, especially if they have mobility problems, since kava can make your limbs feel heavy making movement feel more problematic.
Please note that this post is not meant to be a comprehensive review of the total safety of kava. Research is increasing everyday on how kava affects individuals. Human physiology varies greatly. If you are concerned about introducing kava to your lifestyle, as with any new herbal supplement, it is always advisable to consult with your primary physician.
Above statements have not been evaluated by the FDA. This information and our products are not intended to diagnose, treat, cure, or prevent any disease. Before starting a dietary supplement, it’s always wise to check with a medical doctor. It is especially important for people who are: pregnant or breast feeding, chronically ill, elderly, under 18, taking prescription or over-the-counter medicines. None of the information is intended to be an enticement to purchase and may not be construed as medical advice or instruction. Herbal products contain phytochemicals that are not ordinarily found in typical food sources and may produce physiologic effects.Indiscriminant use of any herbal product is not recommended except under the direction of a trained health care professional. In addition there may be drug interactions that may produce reactions or interfere with the efficacy of prescription medication.